EMS World

AUG 2011

EMS World Magazine is the most authoritative source in the world for clinical and educational material designed to improve the delivery of prehospital emergency medical care.

Issue link: http://emsworld.epubxp.com/i/37132

Contents of this Issue

Navigation

Page 45 of 71

CAPNOGRAPHY IN EMS Table 1: Factors Aff ecting EtCO2 CAUSES OF ELEVATED EtCO2 METABOLISM Pain Hyperthermia Shivering RESPIRATORY SYSTEM Respiratory insuffi ciency Respiratory depression COPD Analgesia/sedation CIRCULATORY SYSTEM Increased cardiac output MEDICATIONS Bicarbonate administration CAUSES OF DECREASED EtCO2 METABOLISM Hypothermia Metabolic acidosis RESPIRATORY SYSTEM Alveolar hyperventilation Bronchospasm Mucus plugging CIRCULATORY SYSTEM Hypotension Sudden hypovolemia Cardiac arrest Pulmonary emboli as gas exchange improves. Recognize that the waveform will appear to be normalizing. The return of a normal waveform indicates resolution of the bronchoconstriction. The same concepts will apply with COPD patients; however, the initial numbers may be high due to retaining CO2 in their disease process.11 Congestive heart failure (CHF) patients have circulatory compromise, which results in changes in carbon dioxide delivery. This means that as the disease worsens, or as the patient approaches decomposition, EtCO2 will continue to decline as alveolar perfusion decreases. Respiratory distress due to CHF does not typically result in bronchoconstriction, so the waveforms will not necessarily have a shark fi n appear- ance unless the patient has a pulmonary comorbidity. Capnography can alert to early recognition in CHF, even before the onset of pulmonary edema is apparent. It is important to note that a patient with signifi cant pulmonary edema may have a signifi cant disparity (due to the relative solubility of O2 vs. CO2 ation and ventilation. Medications Paramedics frequently are required to administer medications that have a depres- sant effect on the central nervous system (CNS). This may include narcotic analge- sics (morphine sulfate, fentanyl), benzo- diazepines (Valium, midazolam, loraz- epam) or other sedative agents (etomi- date, ketamine). With any medication that 42 AUGUST 2011 | EMSWORLD.com ) between oxygen- depresses the CNS, there is a risk of hypoventilation. Capnography should be routinely used to monitor patients receiving pain management or sedation for evidence of hypoventilation and/ or apnea.12,13 At times, paramedics encounter patients who are “self-medicated” with CNS depressants, including alcohol, GHB, OxyContin, Xanax and many of the prescription compounds listed above. Overdose of alcohol and/or CNS depressants puts the patient at risk for hypoventilation. Capnography is invaluable and proven to be the earliest indi- cator of respiratory compromise due to medications with pain or sedative asso- ciation.12,13 The EtCO2 waveform dampens prior to a change in pulse oximetry due to the oxygen reserve in human anatomy. Capnography can be utilized in any patient who has ingested a signifi cant quantity of CNS depressant, particularly those who are somnolent. Diseases Affecting Metabolism and Acid-Base Status Waveform capnography is a direct measure of the changes in elimination of CO2 from the lung and indirectly indicates changes in the production of CO2 at the cellular level. It refl ects the delivery of CO2 to the lungs by the circulatory system.14 With no pulmonary or circulatory disor- ders, EtCO2 may indicate patient anxiety or a metabolic disorder. In diabetic keto- acidosis (DKA), Kussmaul’s respirations result in hyperventilation as a means for patients to lessen their ketone load and attempt to correct metabolic acidosis.14 The increased rate of breathing causes EtCO2 to decrease. End-tidal carbon dioxide is linearly related to bicarbonate (HCO3 ) in healthy subjects, and has been found to be signifi cantly and chronically lower in chil- dren with DKA. Although more research is needed, in conjunction with clinical assess- ment, capnography may help discriminate between patients with hyperosmolar, hyper- glycemic, nonketotic conditions and DKA. Perfusion Monitoring EtCO2 can provide an early warning sign of shock. A patient with a sudden drop in cardiac output will show a diminished CO2 EtCO2 waveform and a drop in the number that may occur regardless of any change in breathing rate. Capnography should be used on all trauma and cardiac patients and any patient at risk for shock. Cardiac output and end-tidal partial pres- sure of carbon dioxide (PEtCO2 ) were highly related in diverse experimental models of circulatory shock in which cardiac output was reduced by more than 40% of baseline values. Measurement of EtCO2 is a nonin- vasive alternative for continuous assess- ment of cardiac output during low-fl ow circulatory shock states.16 A patient with low cardiac output from a shock state does not deliver as much CO2 per minute back to the lungs to be exhaled, which results in decreased EtCO2 . It doesn’t necessarily mean the patient is hyperventilating or has a reduced arterial CO2 level. Reduced perfusion to the lungs and/or tissues alone can be the sole cause.16 It is important to note the effect on ventilation/perfusion (V/Q) mismatch while using EtCO2 . V/Q mismatch occurs when there is an injury or disease process that affects normal blood circulation and/or lung function. For example, V/Q mismatch is often seen in pulmonary embolism, in which the alveolar tissue is capable of gas exchange. However, a vascular blockage prevents blood fl ow to areas of the lungs, so the EtCO2 decreases because there is essentially fresh air being exhaled from the non-perfused portion of the lung. This V/Q mismatch results in increased CO2 in the systemic circulation, with decreased exhaled CO2 . Seizure Management For patients who breathe during a seizure, capnography is a powerful tool to determine the aggressiveness of seizure management. If capnography reveals ventilatory failure, this will require aggres- sive airway and pharmacologic intervention. If a seizure patient has moderate elevations in EtCO2 with an unalarming respiratory rate, perhaps less aggressive ventilatory support with or without medications would be indicated until the seizure approaches

Articles in this issue

Links on this page

Archives of this issue

view archives of EMS World - AUG 2011